Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 59, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 9, 2017, 12:17 PM CST for Cedar County, St. Clair County, Missouri. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2017, 12:17 PM CST (18:17 UTC)
- Expired
- Mar 9, 2017, 1:15 PM CST
- In force
- 58 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Cedar County, MO, St. Clair County, MO
The radar
The Springfield radar (KSGF), 82 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 12:35 PM CST | HAIL 1 | 1 N El Dorado Springs, MO | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 11:10 AM CST | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1760 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
319
WUUS53 KSGF 091817
SVRSGF
MOC039-185-091915-
/O.NEW.KSGF.SV.W.0059.170309T1817Z-170309T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1217 PM CST THU MAR 9 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Cedar County in southwestern Missouri...
Southwestern St. Clair County in west central Missouri...
* Until 115 PM CST
* At 1216 PM CST, a severe thunderstorm was located near Nevada,
moving east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Emergency management. Half Dollar size hail was reported
in the city of Nevada with this storm.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Stockton Lake... El Dorado Springs...
Stockton... Roscoe...
Vista... Bearcreek...
Olympia... Tiffin...
Caplinger Mills... Filley...
Cedar Springs... Arnica...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3765 9364 3772 9407 3789 9407 3789 9408
3790 9407 3794 9407 3798 9406 3802 9363
TIME...MOT...LOC 1816Z 270DEG 40KT 3783 9427
HAIL...1.50IN
WIND...60MPH
$$
Wise4 follow-up statements
047
WWUS53 KSGF 091832
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1232 PM CST THU MAR 9 2017
MOC039-185-091915-
/O.CON.KSGF.SV.W.0059.000000T0000Z-170309T1915Z/
Cedar MO-St. Clair MO-
1232 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CST
FOR CEDAR AND SOUTHWESTERN ST. CLAIR COUNTIES...
At 1231 PM CST, a severe thunderstorm was located over El Dorado
Springs, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters. This storm produced quarter to
golf ball size hail in the Nevada area.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Stockton Lake... El Dorado Springs...
Stockton... Roscoe...
Vista... Bearcreek...
Olympia... Tiffin...
Caplinger Mills... Filley...
Cedar Springs... Arnica...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3765 9364 3772 9407 3787 9407 3789 9406
3788 9407 3794 9407 3798 9406 3802 9363
TIME...MOT...LOC 1831Z 253DEG 41KT 3790 9406
HAIL...1.25IN
WIND...60MPH
$$
Wise691
WWUS53 KSGF 091839
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1239 PM CST THU MAR 9 2017
MOC039-185-091915-
/O.CON.KSGF.SV.W.0059.000000T0000Z-170309T1915Z/
Cedar MO-St. Clair MO-
1239 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CST
FOR NORTHERN CEDAR AND SOUTHWESTERN ST. CLAIR COUNTIES...
At 1238 PM CST, a severe thunderstorm was located near El Dorado
Springs, moving east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated. This storm has a history of producing up
to golf ball size hail in Nevada Missouri.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
El Dorado Springs... Roscoe...
Vista... Caplinger Mills...
Cedar Springs... Tiffin...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3775 9364 3780 9407 3787 9407 3789 9406
3788 9407 3794 9407 3798 9406 3802 9363
TIME...MOT...LOC 1838Z 253DEG 41KT 3792 9399
HAIL...1.00IN
WIND...<50MPH
$$
Wise461
WWUS53 KSGF 091853
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1253 PM CST THU MAR 9 2017
MOC039-091903-
/O.CAN.KSGF.SV.W.0059.000000T0000Z-170309T1915Z/
Cedar MO-
1253 PM CST THU MAR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CEDAR COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. **! Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 700 PM CST for
southwestern and west central Missouri.
LAT...LON 3787 9364 3788 9380 3788 9381 3789 9381
3789 9387 3790 9388 3790 9395 3799 9399
3802 9363
TIME...MOT...LOC 1853Z 262DEG 44KT 3796 9388
$$
MOC185-091915-
/O.CON.KSGF.SV.W.0059.000000T0000Z-170309T1915Z/
St. Clair MO-
1253 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CST
FOR SOUTHWESTERN ST. CLAIR COUNTY...
At 1253 PM CST, a severe thunderstorm was located 9 miles northeast
of El Dorado Springs, moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Roscoe... Vista...
Tiffin...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3787 9364 3788 9380 3788 9381 3789 9381
3789 9387 3790 9388 3790 9395 3799 9399
3802 9363
TIME...MOT...LOC 1853Z 262DEG 44KT 3796 9388
HAIL...1.00IN
WIND...<50MPH
$$
Wise399
WWUS53 KSGF 091859
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1259 PM CST THU MAR 9 2017
MOC185-091915-
/O.CON.KSGF.SV.W.0059.000000T0000Z-170309T1915Z/
St. Clair MO-
1259 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CST
FOR SOUTH CENTRAL ST. CLAIR COUNTY...
At 1259 PM CST, a severe thunderstorm was located 7 miles southwest
of Osceola, or 13 miles northeast of El Dorado Springs, moving east
at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Roscoe... Vista...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3787 9364 3788 9380 3788 9381 3789 9381
3789 9387 3790 9388 3800 9388 3802 9363
TIME...MOT...LOC 1859Z 258DEG 39KT 3799 9382
HAIL...1.00IN
WIND...<50MPH
$$
WiseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 11:40 AM CST, 37 minutes earlier.
Area forecast discussion, Mar 9, 11:40 AM CST, 37 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1140 AM CST Thu Mar 9 2017 .SYNOPSIS... Issued at 1125 AM CST Thu Mar 9 2017 Low level moisture is increasing fairly quickly this morning with Td's jumping from 36 at 8am to 52 at 11am. This along with the frontal forcing along the lifting warm front, available shear, steep lapse rates and increasing instability will allow for the development of thunderstorms from now into this afternoon. There may be a brief break in the storm development as the current convection moves to the ENE this morning. Mesoscale models are developing additional convection early this afternoon across eastern Kansas and NE Oklahoma and moving into the Ozarks as we the into the afternoon hours. Main concern with the initial storms this morning will be large hail. Storms this afternoon will also have hail as a primary concern with strong winds as well. While not out of the question an isolated tornado is possible though changes are rather low at this time. && .SHORT TERM...(Today and tonight) Issued at 235 AM CST Thu Mar 9 2017 For today, will need to monitor the moisture increase ahead of the front as we will likely see temperatures rocket into the mid 70s during the afternoon. Raw model instability looks to be overdone given the poor initialization with respect to dewpoints. We have used readings closer to MOS guidance which does increase dewpoints back into the low to mid 50s ahead of the front later today. 0-6 bulk shear of 50-55kts by late afternoon early evening combined with even lowered CAPE values should be sufficient for some storms to produce large hail given the WBZ heights. Not overly impressed with 0-1km shear so not really seeing much of a tornado risk. SPC does have a 2% and 5% over the CWA for Tornado risk and will make a last minute decision on whether to keep this risk in the morning HWO product. The timing of the potential severe weather will be from mid to late afternoon into the early evening, with large hail the primary risk and a secondary thunderstorm wind risk. Drier air should quickly move in behind the front with little to no precipitation occurring after 03z. Clearing should take place overnight with lows dipping back down into the 30s for most locations. .LONG TERM...(Friday through Wednesday) Issued at 235 AM CST Thu Mar 9 2017 Ole man winter isn't through with us just yet. A strong upper speed max will begin to carve out a trough in the eastern U.S. on Friday with northwest flow setting up over our region. Another shortwave will push southeast out of the Rockies and into the central U.S. on Saturday. The main surface low should remain well to our south, but the shortwave will help to reinforce the colder air deeper into the area. It will also bring precipitation back to the forecast as moisture increases ahead of the shortwave. Eastern sections of the CWA will have the best chance at "measurable" wet snow with mainly rain to the southwest CWA and possibly some sleet mixed in with the rain/snow in between. Forecast soundings not showing a long lasting or real warm nose (2-3 deg C) and antecedent ground conditions too warm to concern ourselves with freezing rain at this time. Snow will probably have a hard time sticking to pavement as well with March sun angles and most of the snow during the day, as well as warm ground temperatures due to a very warm winter. That being said, we could get between 1-2 inches of snow in the grassy areas over the eastern Ozarks, however the overall impacts with the winter weather appear to be rather minimal at this point. Of more concern will be with temperatures on Saturday night, especially over the eastern Ozarks. Those with agricultural interests should begin preparing for a hard freeze with lows in the upper teens over the eastern Ozarks to the mid 20s in the southwest CWA. Another quick moving upper system will move into the area on Sunday night into Monday which could bring another round of light snow Sunday night, changing to rain during the day Monday. Much of the first part of the week will remain on the chilly side, but we should begin to recover for the later part of next work week with upper ridge building back into the area and temperatures returning back into the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1125 AM CST Thu Mar 9 2017 Flight conditions across the region will be VFR for the most part. SHowers and thunderstorms are expected to develop through this afternoon and into this evening. Where storms move over area terminal and airfield, visibilities and ceilings will fall to MVFR or briefly IFR, however, coverage and duration will be very limited and hard to pinpoint. Have used Vicinity wording to cover the quick moving nature or of the storms today. For late this evening and overnight conditions will be VFR with only scattered high clouds. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SYNOPSIS...Hatch SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Hatch
Hazardous weather outlook, Mar 9, 3:52 AM CST, 8 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 352 AM CST Thu Mar 9 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101000- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 352 AM CST Thu Mar 9 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Hail risk. Elevated Thunderstorm wind damage risk. Elevated Lightning risk. Elevated Fire weather risk. DISCUSSION... Moisture will begin to increase today across the area which will lead to some instability developing this afternoon out ahead of a cold front. Showers and thunderstorms will be possible this afternoon and early evening. Some of the storms could become strong to severe if sufficient instability develops, with large hail and damaging wind the main severe weather risks expected. Some elevated fire weather concerns will still be possible across portions of the eastern Ozarks today, however it should start to moisten up during the day. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Colder air will move in behind the cold front on Friday, with a chance of snow late Friday night into Saturday. Some accumulating slushy wet snow will be possible across the eastern Ozarks. A hard freeze is then expected to take place Saturday night across the area with some teens across the eastern Ozarks to mid 20s in the southwest corner of Missouri. Another hard freeze is expected on Monday night with lows from the low to mid 20s. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and this evening across the area. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Special weather statement, Mar 9, 10:16 AM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Springfield MO
1016 AM CST THU MAR 9 2017
KSZ073-091715-
Bourbon KS-
1016 AM CST THU MAR 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 1115 AM
CST...
At 1016 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles north of Walnut, or 11 miles northeast of Erie, moving east at
35 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Fort Scott... Marmaton...
Uniontown... Redfield...
Hiattville... Petersburg...
Hammond... Devon...
Garland... Porterville...
Pawnee Station...
LAT...LON 3787 9508 3797 9462 3791 9461 3767 9462
3768 9509
TIME...MOT...LOC 1616Z 249DEG 27KT 3772 9514
WiseLocal storm report, Mar 9, 12:03 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1203 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM HAIL DEERFIELD 37.84N 94.50W
03/09/2017 U0.75 INCH VERNON MO PUBLIC
.
&&
MMTLocal storm report, Mar 9, 12:04 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1204 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL 1 N FORT SCOTT 37.86N 94.70W
03/09/2017 U0.75 INCH BOURBON KS EMERGENCY MNGR
.
&&
MMTLocal storm report, Mar 9, 12:08 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1208 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 PM HAIL NEVADA 37.84N 94.36W
03/09/2017 U0.75 INCH VERNON MO EMERGENCY MNGR
.
&&
MMTLocal storm report, Mar 9, 12:12 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1212 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM HAIL NEVADA 37.84N 94.36W
03/09/2017 M1.25 INCH VERNON MO EMERGENCY MNGR
.
&&
MMTThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 11:25 AM CST | Severe Thunderstorm Warning | SGF | Vernon | 65 min |
| Mar 9, 12:58 PM CST | Special Weather Statement | SGF | St. Clair | 47 min |
| Mar 9, 1:07 PM CST | Severe Thunderstorm Warning | SGF | Benton, Hickory, St. Clair | 68 min |
| Mar 9, 1:17 PM CST | Severe Thunderstorm Warning | SGF | St. Clair | 43 min |
| Mar 9, 1:49 PM CST | Severe Thunderstorm Warning | SGF | Camden, Morgan | 56 min |
| Mar 9, 2:07 PM CST | Severe Thunderstorm Warning | SGF | Benton, Hickory, St. Clair | 38 min |
| Mar 9, 2:26 PM CST | Freeze Warning | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 70 hr |
| Mar 9, 2:37 PM CST | Special Weather Statement | SGF | Benton | 38 min |
| Mar 9, 2:39 PM CST | Severe Thunderstorm Warning | SGF | Camden, Miller, Pulaski | 66 min |
| Mar 9, 2:49 PM CST | Severe Thunderstorm Warning | SGF | Benton, Morgan | 41 min |
| Mar 9, 3:00 PM CST | Severe Thunderstorm Warning | SGF | Dallas, Laclede | 60 min |
| Mar 9, 3:15 PM CST | Severe Thunderstorm Warning | SGF | Benton | 45 min |
| Mar 9, 3:22 PM CST | Severe Thunderstorm Warning | SGF | Phelps, Pulaski | 38 min |
| Mar 9, 3:48 PM CST | Severe Thunderstorm Warning | SGF | Dent, Laclede, Phelps, Pulaski, Texas | 57 min |
| Mar 9, 3:50 PM CST | Severe Thunderstorm Warning | SGF | Benton, Camden, Hickory, Morgan | 55 min |
| Mar 9, 4:12 PM CST | Severe Thunderstorm Warning | SGF | Dallas, Greene, Polk | 48 min |
| Mar 9, 4:15 PM CST | Severe Thunderstorm Warning | SGF | Barton | 60 min |
| Mar 9, 4:17 PM CST | Severe Thunderstorm Warning | SGF | Camden, Miller, Pulaski | 43 min |
| Mar 9, 4:21 PM CST | Severe Thunderstorm Warning | SGF | Dent, Phelps, Shannon, Texas | 54 min |
| Mar 9, 4:31 PM CST | Severe Thunderstorm Warning | SGF | Jasper, Newton | 59 min |
| Mar 9, 4:43 PM CST | Severe Thunderstorm Warning | SGF | Dallas, Greene, Laclede, Webster | 47 min |
| Mar 9, 4:46 PM CST | Severe Thunderstorm Warning | SGF | Barton, Dade, Jasper, Lawrence | 59 min |
| Mar 9, 4:50 PM CST | Severe Thunderstorm Warning | SGF | Wright | 20 min |
| Mar 9, 4:59 PM CST | Severe Thunderstorm Warning | SGF | Texas | 61 min |
| Mar 9, 5:12 PM CST | Severe Thunderstorm Warning | SGF | Shannon | 48 min |
| Mar 9, 5:24 PM CST | Severe Thunderstorm Warning | SGF | Lawrence | 66 min |
| Mar 9, 5:26 PM CST | Severe Thunderstorm Warning | SGF | Webster, Wright | 47 min |
| Mar 9, 5:34 PM CST | Tornado Warning | SGF | Lawrence | 41 min |
| Mar 9, 5:39 PM CST | Severe Thunderstorm Warning | SGF | Jasper, Newton | 66 min |
| Mar 9, 5:44 PM CST | Severe Thunderstorm Warning | SGF | Douglas | 61 min |
| Mar 9, 5:49 PM CST | Severe Thunderstorm Warning | SGF | Howell, Shannon | 56 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.